Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 50, NWS Norman, OK

June 12, 1997Archer County, Texas

NWS Norman, OK issued this tornado warning at Jun 12, 1997, 10:33 PM CDT for Archer County, Texas. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 12, 1997, 10:33 PM CDT (03:33 UTC)
Expired
Jun 12, 1997, 11:00 PM CDT
In force
27 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Archer County, TX

What was reported inside it

TimeReportWhereRemark
Jun 12, 10:35 PM CDTHail 1.75Windthorst, TX
Jun 12, 11:10 PM CDTHail 2Windthorst, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 10:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 3.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 1997-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 1997-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3593 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
1.4
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 130334
TOROKC
TXC009-130400-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1033 PM CDT THU JUN 12 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 1100 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN NORTHERN TEXAS
     SOUTHERN ARCHER

INCLUDING THE FOLLOWING LOCATIONS
     ARCHER CITY AND WINDTHORST

AT 1033 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 6
MILES SOUTH OF ARCHER CITY.

THE STORM WAS MOVING SOUTHEAST AT 15 MPH.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT A TORNADO
MAY FORM AT ANY TIME -- TAKE COVER NOW.  ABANDON MOBILE HOMES
AND VEHICLES.  MOVE TO SHELTER BELOW GROUND IF POSSIBLE.
OTHERWISE...MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST
FLOOR.  STAY AWAY FROM WINDOWS.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE
HARD TO SEE -- TAKE COVER NOW.  IF A BASEMENT IS NOT
AVAILABLE...MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST
FLOOR.  LEAVE MOBILE HOMES FOR A REINFORCED  STORM SHELTER.
STAY AWAY FROM WINDOWS AND ABANDON VEHICLES.


LAT...LON 3339  9842 3340  9878 3362  9871 3362  9841

CMS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 12, 9:45 PM CDT, 48 minutes earlier.

Area forecast discussion, Jun 12, 9:45 PM CDT, 48 minutes before
FPUS3 KOKC 130245
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
945 PM CDT THU JUN 12 1997

WE HAVE TWO AREAS OF SVR THUNDERSTORMS ACRS THE FCST AREA THIS EVENING.
A SMALLER ONE OVER THE N TX CNTYS WITH SVR WX CONFINED MAINLY TO
BAYLOR...WICHITA AND ARCHER CNTYS. A LARGER AREA OF SEVERE
THUNDERSTORMS IS CURRENTLY OVER NORTHWEST OK WITH THE STMS INHERITED FM
THE TX PNHDL. THIS AREA SEEMS LIKE IT IS DVLPG INTO AN MCS WITH UPR
60/LWR 70 DEG DWPTS AND LLJ FEEDING INTO IT. UPR S/WV OVR NE NMEX AND
JET MAX HEADED THIS WAY WILL ONLY AID FURTHER TSTM DVLPMT.

DID AN UPDATE ARND 9 PM TO ADD A FEW SVR STMS TO CNTL ZNS WITH HI
DWPT AIRMASS STAYING OVR THE AREA. TEMPS AND WINDS LOOK GOOD FOR NOW SO
WL NOT MAKE ANY CHANGES

FCSTID =  17/MMT

.OKC...
OK...TORNADO WATCH UNTIL 1 AM ZNS 009>011-014>016-021-022-033>037.
TX...TORNADO WATCH UNTIL 1 AM ZNS 083>089.

In the hours before

Local storm report, Jun 12, 9:05 PM CDT, 1 hour 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
905 PM CDT THU JUN 12 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0832 PM    LAKE KICKAPOO             TX   0.75 INCH HAIL
06/12/97   ARCHER

0840 PM    1 NW IOWA PARK            TX   1.00 INCH HAIL
06/12/97   WICHITA

MCCLURE
Local storm report, Jun 12, 10:08 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1008 PM CDT THU JUN 12 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    1 SW BUFFALO              OK   58 MPH WIND GUST, MEASURED
06/12/97   HARPER                         OKLAHOMA MESONETWORK
Local storm report, Jun 12, 10:13 PM CDT, 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1008 PM CDT THU JUN 12 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    1 SW BUFFALO              OK   58 MPH WIND GUST, MEASURED
06/12/97   HARPER                         OKLAHOMA MESONETWORK

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:44 PM CDTSevere Thunderstorm WarningOUNBaylor46 min
Jun 12, 8:14 PM CDTSevere Thunderstorm WarningOUNArcher46 min
Jun 12, 8:35 PM CDTSevere Thunderstorm WarningOUNWichita40 min
Jun 12, 8:56 PM CDTSevere Thunderstorm WarningOUNArcher64 min
Jun 12, 9:57 PM CDTSevere Thunderstorm WarningOUNArcher63 min
Jun 12, 10:40 PM CDTFlash Flood WarningOUNArcher3 hr
Jun 12, 11:03 PM CDTSevere Thunderstorm WarningOUNArcher27 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.